Medication errors occur when something goes wrong when prescribing, dispensing or administering drugs. Drug mistakes can lead to serious injuries and death. According to Mayo Clinic, hundreds of thousands of people each year get injuries from medication errors in the United States.
But how do these harmful mistakes happen? They can occur in hospitals, pharmacies, nursing homes, doctor offices and even homes. Read below to find out more about the most common errors and how you can reduce your risk of becoming a victim.
1. Adverse interactions
Certain drugs are not supposed to mix with one another. For example, methadone and antidepressants can cause significant issues. Another potential medication error is taking fluoxetine for depression and sumatriptan for migraines. Both of these medications affect serotonin and can result in a deadly condition known as serotonin syndrome.
Even taking some over-the-counter medications or supplements with prescription drugs can cause problems. Make sure you talk to your doctor about every drug or supplement you are taking.
2. Drinking alcohol with certain drugs
You should avoid consuming alcoholic beverages when taking certain prescription medications, such as Xanax or Valium. Even taking OTC acetaminophen and drinking alcohol can be harmful to your liver. Ask your doctor whether you are taking anything that can be harmful when mixed with alcohol.
3. Getting the wrong prescription from your pharmacy
Sometimes your pharmacist may be the cause of drug errors. If your pharmacist is unable to read handwriting from your doctor or accidentally grabs the wrong drug from the shelf, you could end up taking a medication that you are not supposed to. You should always examine your medication before you leave the pharmacy to make sure your name is on the bottle and it is the correct drug.
If any of these examples happen to you, you could suffer severe consequences. Seek legal representation to learn if you can hold your health care provider liable for causing you an injury.